Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter Google Plus

Diabetic macular edema risk seen with thiazolidinediones

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – A large retrospective population-based study of patients from the United Kingdom with type 2 diabetes detected a higher incidence of diabetic macular edema at one- and 10-year follow-up in those taking a thiazolidinedione to control blood sugar.

“Clinicians should be vigilant in the clinical screening for diabetic macular edema among those patients taking thiazolidinediones,” advise the study authors in a report published online June 11 in Archives of Internal Medicine.

Two clinicians who reviewed the study and wrote an accompanying commentary say based on available data “we can neither be certain that thiazolidinediones cause macular edema nor be reassured that such a risk does not exist.”

“Despite the uncertainty regarding the risk of macular edema and thiazolidinediones, the occurrence of characteristic visual symptoms among patients taking thiazolidinediones or any other diabetic medication should prompt evaluation and ophthalmologic referral for diabetic macular edema evaluation, as noted in the current drug labels,” they advise.

Thiazolidinediones have been linked to an increased incidence of bone fractures, fluid retention and a potentially increased risk of bladder cancer, Dr. Iskandar Idris from the Sherwood Forest Hospitals Foundation Trust, Nottinghamshire, England and co-authors note in their paper.

Prior studies on the ocular effects of thiazolidinediones have been largely “inconclusive.” Some small clinical trials have suggested an association between treatment with a thiazolidinedione and diabetic macular edema, which occurs in up to 20% of patients with type 2 diabetes.

To gather more data, Dr. Idris and colleagues evaluated the short-term and long-term risks of developing diabetic macular edema among users versus nonusers of thiazolidinediones using the Health Improvement Network (THIN) database, which collects electronic data from a volunteer sample of general practices in the UK.

Subjects included 103,368 patients with type 2 diabetes and no diabetic macular edema at baseline found in the The period of data analysis spanned from January 1, 2000, through November 30, 2009.

At one year, the incidence of diabetic macular edema was 1.3% (41 cases) among thiazolidinedione users (3,227 patients) versus 0.2% (227 cases) among nonusers (100,141 patients), yielding an odds ratio of 5.7, the authors report.

Even after adjustment for multiple factors known to influence diabetic retinopathy and propensity score matching, exposure to a thiazolidinedione was associated with a 2.3-fold increased risk of diabetic macular edema at one-year and 10-year follow-up, they say.

Both pioglitazone and rosiglitazone were associated with a similar increased risk.

Patients at greatest risk of developing diabetic macular edema seem to be those taking thiazolidinediones in combination with insulin. Combination therapy with insulin plus a thiazolidinedione was associated with 3-fold higher risk of diabetic macular edema after propensity score adjustment, while aspirin use and angiotensin-converting enzyme inhibitor use were associated with a reduced risk of diabetic macular edema.

Dr. Idris and colleagues caution that further study is needed to “clearly establish the risk-benefit profile of thiazolidinediones in patients with, or at risk of, diabetic macular edema.”

In their commentary, Dr. Sonal Singh and Dr. Jodi B. Segal, from Johns Hopkins University School of Medicine, in Baltimore, Maryland emphasize that these findings “should be seen in the context of other studies.”

A prospective study of 170,000 patients with type 2 diabetes in the Kaiser Permanente database in Southern California did find that thiazolidinedione users were more likely to develop macular edema (OR, 2.6). “The authors of that study used administrative codes of unknown validity for the diagnosis of diabetic macular edema, and they could not account for duration of diabetes, duration of thiazolidinedione use, and other confounders,” they point out.

And a disproportionality analysis of data from the U.S. Food and Drug Administration Adverse Event Reporting System (FDA-AERS) database reported a nearly 4-fold increased reporting OR for macular edema associated with the thiazolidinediones (ROR 3.88). However, the increased risk was limited to rosiglitazone (ROR, 5.55) and was not found for pioglitazone (ROR, 0.99), they note.

Dr. Singh and Dr. Segal agree with Dr. Idris and colleagues that more study is needed before definitive conclusions can be drawn.

“Future studies using new-user incipient cohort designs with validated exposure and outcome definitions and appropriate adjustment for diabetes severity may provide additional information on this potential association,” Drs. Singh and Segal write.

In the meantime, they say the “optimal choice for therapy for an individual patient should be determined after eliciting patient preferences for various benefits and risks in a shared decision-making context.”

SOURCE:

Association Between Thiazolidinedione Treatment and Risk of Macular Edema Among Patients With Type 2 Diabetes

Arch Intern Med 2012.